Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Wakefield, VA

August 9, 2000Currituck County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 9, 2000, 9:01 PM EDT for Currituck County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 9:01 PM EDT (01:01 UTC)
Expired
Aug 9, 2000, 9:30 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Currituck County, NC

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1506 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 100102
SVRAKQ
NCC053-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
901 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CURRITUCK...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BARCO AT 905 PM
  KNOTTS ISLAND AT 910 PM
  WATERLILY AT 915 PM
  COROLLA AT 930 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

$$

SCHUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 2:48 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
248 PM EDT WED AUG 9 2000

ANOTHER HOT/HUMID DAY WITH HEAT INDICIES REACHING ABOVE 100 ONCE
AGAIN. CURR FOCUS IS ON BOW/LINE OF THUNDERSTORMS MOVING THROUGH
WV INTO PA AND NORTHERN VA. BOXES TO THE N AND W OF CWA ATTM. UPD
POPS AND STRONGLY WORDED ZFP FOR TONIGHT. WITH FRONT APPROACHING
NRN VA ON THURS AND SLOWING...MAY BE IN FOR ANOTHER BOUT OF
STRONG STORMS FROM EARLY TO LATE AFTERNOON. ENVIRONMENT FAVORABLE
NOW THRU THURSDAY AND LINGERING INTO FRIDAY...ESP IF FRNT STALLS
OR SLOWS CONSIDERABLY...AVN SHOWS HIGH PRES TO WEAK TO FRNT THROUGH
WITH CONVICTION...ETA/NGM MORE DEFINITE WITH FRONTAL PUSH THRU VA
AND INTO AND THROUGH MUCH OF NC BY SAT. PWS OF 1.8 TO 2 INCHES AND
HIGH CAPES FROM 3000 TO 5000 J/KM...ANY STORMS WILL PRODUCE HVY RAINS
OVER ALREADY SATURATED AREA. COOLER ON SAT/SUN AFTER FROPA...AND
DRYING IN STORE THRU WEEKEND. KEPT CHC SHRAS/TSTMS IN ZONES THROUGH
FRIDAY...BUT MAY CLR NRN CTYS FRIDAY AFTERNOON...PRIOR TO ISSUE
TIME.

XTND PARTLY CLOUDY OVER SRN AND CLEARING WELL TO N SAT/SUN WITH
LOWS MID TO UPPER 60S AND HIGHS IN THE MID TO UPPER 80S. WAITING TO
SEE WHAT TD4 HAS IN STORE...MAY BE IN TROP MOISTURE EARLY NEXT WEEK.

CWF: NO FLAGS...HOWEVER STRONGLY WORDED WINDS AND WAVES/SEAS HIGHER
IN THUNDERSTORMS.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

22

In the hours before

Special weather statement, Aug 9, 6:40 PM EDT, 2 hours 21 minutes before
MDZ021>025-VAZ048-049-060>100-100030-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COLONIAL HEIGHTS
NATIONAL WEATHER SERVICE WAKEFIELD, VA
640 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 670 HAS BEEN CANCELED TO THE
NORTH OF ROUTE 460 AND WEST OF INTERSTATE 95...
...SEVERE THUNDERSTORM WATCH 670 REMAINS IN EFFECT FOR THE REMAINDER
OF CENTRAL AND SOUTHEAST VIRGINIA...AND THE VIRGINIA AND LOWER
MARYLAND EASTERN SHORE UNTIL 10 PM...

THE RAPID MOVING LINE OF INTENSE THUNDERSTORMS HAS CLEARED MOST OF
THE VIRGINIA PIEDMONT AND THE WESTERN AND NORTHERN SUBURBS OF
RICHMOND...AS A RESULT THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELED FOR THE FOLLOWING LOCATIONS IN VIRGINIA...

THE COUNTIES OF...AMELIA...CAROLINE...CHESTERFIELD...CUMBERLAND
FLUVANNA...GOOCHLAND...HANOVER...HENRICO...LOUISA...PRINCE EDWARD
POWHATAN...AND NOTTOWAY...AND THE INDEPENDENT CITIES OF COLONIAL
HEIGHTS AND RICHMOND.

ONCE AGAIN...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE
REMAINDER OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST VIRGINIA...AND
THE VIRGINIA AND LOWER MARYLAND EASTERN SHORE UNTIL 10 PM.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MALOIT
Special weather statement, Aug 9, 7:02 PM EDT, 1 hour 59 minutes before
MDZ021>024-NCZ012>017-030>032-102-VAZ065-077>079-084>094-096>100-
100030-

SPECIAL WEATHER STATEMENT...CORRECTION TO EXCLUDE NC COUNTIES FROM WATCH
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST VIRGINIA AND
THE EASTERN SHORE UNTIL 10 PM...

A LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL ADVANCE THROUGH
SOUTHEAST VIRGINIA AND THE EASTERN SHORE THIS EVENING. THE LINE WILL
BE ACCOMPANIED BY GUSTY WINDS AROUND 40 MPH...AND OCCASIONAL
LIGHTNING. THE STORMS WILL MOVE THROUGH NORFOLK AND POQUOSON AROUND
730 PM...AND WILL REACH CHINCOTEAGUE...VIRGINIA BEACH AND AHOSKIE
AROUND 8 PM.

ALTHOUGH MOST STORMS HAVE DROPPED BELOW SEVERE LEVELS...AN ISOLATED
SEVERE STORM IS STILL POSSIBLE IN THE WATCH AREA. STAY TUNED FOR
UPDATES ON THESE STORMS.

REILLY
Special weather statement, Aug 9, 7:25 PM EDT, 1 hour 36 minutes before
MDZ021>025-VAZ065>067-072>100-100115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
725 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 670 HAS BEEN CANCELED FOR
PORTIONS OF THE LOWER MARYLAND EASTERN SHORE...NORTHERN NECK...AND
CENTRAL AND SOUTH CENTRAL VIRGINIA...
...SEVERE THUNDERSTORM WATCH 670 REMAINS IN EFFECT UNTIL 10 PM FOR
SOUTHEAST VIRGINIA...THE VIRGINIA EASTERN SHORE...AND THE REMAINDER
OF THE LOWER MARYLAND EASTERN SHORE...NORTHERN NECK...AND CENTRAL
AND SOUTH CENTRAL VIRGINIA...

THE RAPIDLY MOVING LINE OF STRONG STORMS HAS MOVED TO FROM THE
NORTHERN NECK...TO THE PENINSULA...TO SOUTHSIDE VIRGINIA...AND HAS
WEAKENED...ESPECIALLY ALONG ITS NORTHERN EXTENT. AS A RESULT THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
LOCATIONS...

IN VIRGINIA...THE COUNTIES OF CHARLES CITY...DINWIDDIE...ESSEX
KING AND QUEEN...KING WILLIAM...LUNENBURG...NEW KENT...NOTTOWAY
PRINCE GEORGE...RICHMOND...AND WESTMORELAND...AND THE INDEPENDENT
CITIES OF HOPEWELL AND PETERSBURG.

IN MARYLAND...THE COUNTIES OF DORCHESTER AND WICOMICO.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
SOUTHEAST VIRGINIA...THE VIRGINIA EASTERN SHORE...THE REMAINDER OF
CENTRAL AND SOUTH CENTRAL VIRGINIA...AND THE REMAINDER OF THE LOWER
MARYLAND EASTERN SHORE UNTIL 10 PM.

WHILE STORMS HAVE WEAKENED TO BELOW SEVERE LIMITS...ISOLATED SEVERE
SoTORMS ARE STILL POSSIBLE IN THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MALOIT
Special weather statement, Aug 9, 8:00 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT WED AUG 9 2000

NCZ012>017-032-VAZ095>098-100045-
NORTHAMPTON...PASQUOTANK...CITY OF NORFOLK...CITY OF CHESAPEAKE...
CITY OF SUFFOLK...PERQUIMANS...GATES...HERTFORD...CITY OF VIRGINIA
BEACH...CAMDEN...CITY OF PORTSMOUTH AND CURRITUCK
800 PM EDT WED AUG 9 2000

...GUSTY WINDS MOVING THROUGH TIDEWATER AREA AND NORTHERN OUTER BANKS
THROUGH 9 PM...

THUNDERSTORMS WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED FOR THE NEXT HOUR
ACROSS MOST OF THE TIDEWATER AREA. ALSO EXPECT FREQUENT DANGEROUS LIGHTNING
IN THE PATH OF THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...EASONS CROSSROADS AT 755 PM...
CORAPEAKE AT 800 PM...DOWNTOWN NORFOLK AT 805 PM...HOBBSVILLE AT 810
PM...SANDY CROSS AT 815 PM...GREENBRIER AT 815 PM.  THE NORTHERN OUTER
BANKS WILL EXPERIENCE THESE STORMS BY 830 PM.

SCHUMANN
Special weather statement, Aug 9, 8:11 PM EDT, 50 minutes before
NCZ012>017-030>032-VAZ095>098-100110-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
811 PM EDT WED AUG 9 2000

...GUSTY WINDS MOVING THROUGH TIDEWATER AREA AND NORTHERN OUTER BANKS
THROUGH 9 PM...

THUNDERSTORMS WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED FOR THE NEXT HOUR
ACROSS MOST OF THE TIDEWATER AREA. ALSO EXPECT FREQUENT DANGEROUS LIGHTNING
IN THE PATH OF THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...EASONS CROSSROADS AT 755 PM...
CORAPEAKE AT 800 PM...DOWNTOWN NORFOLK AT 805 PM...HOBBSVILLE AT 810
PM...SANDY CROSS AT 815 PM...GREENBRIER AT 815 PM.  THE NORTHERN OUTER
BANKS WILL EXPERIENCE THESE STORMS BY 830 PM.

STAY TUNfED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHUMANN
Special weather statement, Aug 9, 8:30 PM EDT, 31 minutes before
MDZ021>025-VAZ065-077>079-084>100-100129-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
830 PM EDT WED AUG 9 2000

..SEVERE THUNDERSTORM WATCH NUMBER 670 HAS BEEN CANCELED FOR
ALL REMAINING PORTIONS OF THE LOWER MARYLAND EASTERN SHORE...
NORTHERN NECK...AND SOUTHEAST VIRGINIA...

THUNDERSTORMS WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED FOR THE NEXT HOUR
ACROSS THE SOUTHERN TIDEWATER AREA...SOUTHEAST INTO THE NORTHERN OUTER BANKS.

WHILE STORMS HAVE WEAKENED TO BELOW SEVERE LIMITS...ISOLATED
STORMS ARE CAPABLE OF BREAKING SMALL TREE LIMBS AND UPROOTING SMALL TREES.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE6 WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHUMANN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:50 PM EDTSevere Thunderstorm WarningAKQBertie25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.